Alabama, 2008

Drought in Alabama, March 1 to 31, 2008

March 1 to 31, 2008 · NWS BMX · 35 events in 35 counties and zones

Several storm systems across Central Alabama brought limited improvement to the ongoing drought, that had begun in the Spring of 2007. In the first week of March, the last remaining area of Exceptional (D4) Drought was eliminated in Central Alabama, and by the end of the month, the area of Extreme (D3) Drought had been reduced as well.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several storm systems across Central Alabama brought limited improvement to the ongoing drought, that had begun in the Spring of 2007. In the first week of March, the last remaining area of Exceptional (D4) Drought was eliminated in Central Alabama, and by the end of the month, the area of Extreme (D3) Drought had been reduced as well. This area was roughly from the cities of Birmingham, Centreville, Selma, Montgomery, and Auburn, north and eastward. Most of the remainder of Central Alabama remained in Moderate (D1) to Severe (D2) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 29, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Feb 29, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 PM CST FRI FEB 29 2008

.UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED.

&&

.DISCUSSION...

ISSUED A DENSE FOG ADVISORY FOR THE NORTHWEST QUADRANT...AND THIS
MAY HAVE TO BE EXPANDED IN AREA WITH TIME.  ALSO UPDATED THE
PRECIPITATION CHANCES FOR THE REMAINDER OF THE NIGHT. AREA OF
LIGHT TO MODERATE RAIN WILL CONTINUE TO MOVE SOUTHEAST AND WEAKEN.
LARGE SCALE UPWARD MOTION ASSOCIATED WITH THE POTENTIAL VORTICITY
ANOMALY WILL DECREASE OVERNIGHT.

01/00Z GFS MODEL CONTINUES THE TREND OF BRINGING AN EXTREMELY
DYNAMIC STORM SYSTEM TO THE AREA MONDAY AND TUESDAY...WITH THE
ASSOCIATED THREAT OF SEVERE WEATHER ON THE FRONT SIDE AND WINTER
WEATHER ON THE BACK SIDE.

03

&&

.AVIATION...06Z DISCUSSION.

SOME AVIATION PROBLEMS ARE ARISING LATE THIS EVENING. LOW CLOUDS
ALONG WITH FOG HAS DEVELOPED ALONG NORTHERN ALABAMA AND MISSISSIPPI.
THESE LOW CLOUDS ARE SLOWLY MOVING SOUTHWARD AND IT COULD AFFECT
SOME OF THE NORTHERN SITES (BHM...EET...TCL AND ANB) THROUGH THE
REST OF THE NIGHT. DID A MAJOR OVERHAUL TO THE FORECAST BY ADDING
IFR CONDITIONS. COULD HAVE GONE MORE PESSIMISTIC...BUT DECIDED NOT
TO AT THIS TIME. THERE IS STILL SOME QUESTIONS WHETHER OR NOT THE
FOG WILL AT LEAST BECOME DENSE ENOUGH ON OUR TAF SITES. CLEARING
CONDITIONS COULD BEGIN AS EARLY AS 13Z...BUT IF DENSE FOG DOES
DEVELOP...THIS TIME COULD BE PUSH A LITTLE LATER.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 7 AM CST SATURDAY FOR ALZ011>015.

&&
Hazardous weather outlook, Feb 29, 7:50 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CST FRI FEB 29 2008

ALZ011>015-017>050-011803-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
750 PM CST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA
MONDAY AFTERNOON AND MONDAY NIGHT.  STRONG WINDS...HAIL...AND
ISOLATED TORNADOES ARE ALL POSSIBLE AS AN INTENSIFYING LOW PRESSURE
SYSTEM MOVES OVER THE LOWER MISSISSIPPI VALLEY.

THERE IS A CHANCE OF SNOW SHOWERS ON TUESDAY OVER ALL BUT THE
EXTREME SOUTHERN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON MONDAY.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 drought. Local standard time, as filed.

Drought, Autauga

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Bibb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Blount

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Other Federal Agency
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Bullock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought, Calhoun

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Chambers

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Cherokee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Chilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Clay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Cleburne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Coosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Dallas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Elmore

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Etowah

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Other Federal Agency
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Fayette

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Other Federal Agency
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Hale

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Jefferson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Lamar

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Other Federal Agency
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought, Lee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Lowndes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Macon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Marengo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Other Federal Agency
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Marion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Other Federal Agency
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Montgomery

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Perry

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Pickens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought, Randolph

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Russell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Shelby

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, St. Clair

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Talladega

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Walker

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Other Federal Agency
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Winston

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Other Federal Agency
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91061, 91062, 91063, 91065, 91066, 91067, 91068, 91069, 91070, 91071, 91072, 91073, 91074, 91075, 91076, 91077, 91078, 91079, 91080, 91081, 91082, 91083, 91084, 91085, 91086, 91087, 91088, 91091, 91093, 91094, 91096, 91097, 91099, 91101, 91103.